OCT 10, 2016 5:19 AM PDT

A Dangerous DIY for Heroin Users

The increase in heroin addiction and overdoses is an issue that is detailed every day in news reports, magazines and medical journals. The CDC figures paint a scary picture. Between 2002 and 2013, the rate of heroin-related overdose deaths nearly quadrupled, and more than 8,200 people died in 2013. Use of heroin among those aged 18-25 has doubled in the past decade. These are all facts that are well known. What isn’t well known is that some users, when trying to ease withdrawal, symptoms, turn to over the counter anti- diarrhea medication and the key ingredient in this medication, loperamide, can be lethal.

 

First it’s important to understand how heroin acts in the brain. Heroin is an opioid drug that is synthesized from morphine, a naturally occurring substance extracted from the seed pod of the Asian opium poppy plant. Morphine is used in legal prescription medications, however in heroin it’s deadly. When it enters the brain, heroin is converted back into pure morphine, which binds to molecules on cells known as opioid receptors, which are located in different parts of the brain. Once these opioid receptors are exposed to heroin, they need more and more of it and the result is addiction. Withdrawal to heroin is painful and difficult and usually must be medically supervised, but not every user has access to care.
 
This is where a dangerous DIY trend is emerging. Loperamide, a key ingredient found in over-the-counter anti-diarrhea medications is increasingly being used by heroin addicts trying to self-treat their withdrawal symptoms and the results have been deadly in some cases. Loperamide is an opioid-receptor agonist and acts on the μ-opioid receptors in the stomach as well as those in the brain. It's similar to morphine and while the amounts in the OTC formulation are not harmful, some addicts take massive doses to get relief from withdrawal and, in large doses, it’s toxic to the heart and cardiovascular system. A study at the Upstate New York Poison Center detailed this alarming problem in a study published in the Annals of Emergency Medicine.
 
Lead study author William Eggleston, PharmD, of the Upstate New York Poison Center at Upstate Medical University stated, “Loperamide’s accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse. People looking for either self-treatment of withdrawal symptoms or euphoria are overdosing on loperamide with sometimes deadly consequences.”
 
In the study, the authors wrote of two patients with histories of substance abuse who attempted to self-treat opioid addictions with massive doses of loperamide. Both patients overdosed on the OTC medicine. The patients were treated with cardiopulmonary resuscitation, naloxone and standard Advanced Cardiac Life Support but both patients died as a result of loperamide toxicity.
 
Most people who try this way of easing addiction and withdrawal hear about it on the Internet. Postings to drug use forums about loperamide increased 10-fold in just the period between 2010-2011. The Upstate NY Poison Center  reported a 7-fold increase in calls about loperamide misuse between 2011-2015 and this mirrors national data that show a 70% increase in loperamide calls between 2011-2014.

While the numbers are cold hard facts, the other side of the issue are the families of heroin addicts who have been through the addiction nightmare, have helped loved ones through rehab, only to lose someone because of loperamide. The issue is not well known, even among health care providers. Lynn Hoynoski Curran lost her daughter Sarah to loperamide. She now hopes to raise awareness about the issue and educate families about this dangerous way some addicts are trying to ease their symptoms. She stated, “My daughter, my beautiful Sarah. My first love, was a heroin addict. After years of emotional turmoil during my daughters active addiction to heroin, to lose her to an overdose of loperamide is just inconceivable at times. I strongly urge those who have loved ones who are addicts to please watch out for this medicine in their possession. If I can save one life with sharing my story, I will do it.”
 
Sources: New York Times, FDASUNY Upstate Medical University, CDC

Interview, Lynn Hoynoski Curran
 

About the Author
  • I'm a writer living in the Boston area. My interests include cancer research, cardiology and neuroscience. I want to be part of using the Internet and social media to educate professionals and patients in a collaborative environment.
You May Also Like
APR 19, 2020
Neuroscience
APR 19, 2020
Does Listening to Background Music Reduce Creativity?
Although music has long been thought to enhance creativity, new research says that it may actually have the opposite eff ...
APR 20, 2020
Genetics & Genomics
APR 20, 2020
Advances in Gene Therapy for Neurons
New research may aid in the development of gene therapies for diseases like Alzheimer's and Parkinson's.
APR 26, 2020
Genetics & Genomics
APR 26, 2020
Does Poor Sleep Lead to Obesity, or is the Opposite True?
For many years, researchers have been aware of the link between obesity and poor sleep or a lack of sleep. But what come ...
MAY 03, 2020
Cell & Molecular Biology
MAY 03, 2020
How One Protein is Linked to Three Different Brain Disorders
The accumulation of aberrant, misfolded proteins is a known feature of several different kinds of brain diseases.
MAY 13, 2020
Drug Discovery & Development
MAY 13, 2020
Drug Targets Off Episodes of Parkinson
A novel drug was approved by the FDA to target the “off” episodes of Parkinson disease. The drug is referred ...
MAY 26, 2020
Neuroscience
MAY 26, 2020
Imitating Babies Allows Bonds to Form Quickly
Researchers from Lund University in Sweden have found that 6-month old babies know when an adult imitates them- and that ...
Loading Comments...